Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 132, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 24, 2012, 7:56 AM EDT for Bedford County, Cambria County, Somerset County, Pennsylvania. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2012, 7:56 AM EDT (11:56 UTC)
- Expired
- Jul 24, 2012, 8:30 AM EDT
- In force
- 34 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Bedford County, PA, Cambria County, PA, Somerset County, PA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 11.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 673 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1266 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 398 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
089 WUUS51 KCTP 241156 SVRCTP PAC009-021-111-241230- /O.NEW.KCTP.SV.W.0132.120724T1156Z-120724T1230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 756 AM EDT TUE JUL 24 2012 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA... SOUTHWESTERN CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA... NORTHEASTERN SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA... * UNTIL 830 AM EDT * AT 753 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THE STORM WAS NEAR BROWNSTOWN...MOVING SOUTHEAST AT 45 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. * LOCATIONS IN THE WARNING INCLUDE... EAST CONEMAUGH AND JOHNSTOWN... SIDMAN AND SCALP LEVEL... DUNLO AND WINDBER... OGLETOWN... BLUE KNOB STATE PARK... OSTERBURG AND QUEEN... THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 138 AND 153...I-99 BETWEEN MILE MARKERS 0 AND 14. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN EXPRESSWAY...ROUTE 22...ROUTE 30...ROUTE 219...ROUTE 220...STATE ROAD 56. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS CREATE WINDS OF MORE THAN 57 MPH...OR HAIL ONE INCH OR LARGER. SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING NOW TO BE SAFE FROM STRONG WIND GUSTS AND LARGE HAIL. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. && LAT...LON 3990 7850 4034 7902 4047 7894 4015 7822 TIME...MOT...LOC 1155Z 309DEG 41KT 4037 7892 $$ FORECASTER: STEINBUGL
2 follow-up statements
716
WWUS51 KCTP 241221
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
821 AM EDT TUE JUL 24 2012
PAC009-021-111-241230-
/O.CON.KCTP.SV.W.0132.000000T0000Z-120724T1230Z/
BEDFORD PA-CAMBRIA PA-SOMERSET PA-
821 AM EDT TUE JUL 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM EDT
FOR NORTHEASTERN SOMERSET...SOUTH CENTRAL CAMBRIA AND NORTHERN
BEDFORD COUNTIES...
AT 818 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR OGLETOWN...OR 9 MILES EAST OF WINDBER...MOVING SOUTHEAST AT 45
MPH.
LOCATIONS IN THE WARNING INCLUDE...
CESSNA AND BEDFORD...
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 138 AND 154...I-99 BETWEEN
MILE MARKERS 0 AND 12.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
&&
LAT...LON 4031 7878 4015 7822 3990 7850 4003 7866
4022 7888
TIME...MOT...LOC 1221Z 309DEG 41KT 4018 7862
$$
FORECASTER: STEINBUGL236
WWUS51 KCTP 241231
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
831 AM EDT TUE JUL 24 2012
PAC009-021-111-241242-
/O.EXP.KCTP.SV.W.0132.000000T0000Z-120724T1230Z/
BEDFORD PA-CAMBRIA PA-SOMERSET PA-
831 AM EDT TUE JUL 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SOMERSET...SOUTH
CENTRAL CAMBRIA AND NORTHERN BEDFORD COUNTIES HAS EXPIRED...
THE SEVERE THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE.
LAT...LON 4031 7878 4015 7822 3990 7850 4003 7866
4022 7888
TIME...MOT...LOC 1221Z 309DEG 41KT 4018 7862
$$
FORECASTER: STEINBUGLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 7:38 AM EDT, 18 minutes earlier.
Area forecast discussion, Jul 24, 7:38 AM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 738 AM EDT TUE JUL 24 2012 .SYNOPSIS... DRIER AIR WILL MOVE DOWN FROM THE NORTH TODAY. THE HUMIDITY WILL RETURN THURSDAY AFTER A WARM FRONT PUSHES THROUGH. THE FAST WEST TO NORTHWEST FLOW ALOFT WILL KEEP THE WEATHER UNSETTLED DURING THE SECOND HALF OF THE WEEK AND THE FIRST PART OF THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... THE SWRLY WINDS HAVE PICKED UP OVER THE LAST COUPLE OF HOURS AND TEMPS HAVE STEADIED OR EVEN RISEN. LITTLE TO NO CONVERGENCE IS LEFT OVER THE AREA AS THE TROUGH THAT PASSED THROUGH WRN NY AND NERN PA IS OFF TO THE EAST. L60 DEPOINTS BEHIND A SW TO NW WIND SHIFT LINE IS TRYING TO EMIGRATE TO THIS SIDE OF THE LOWER GREAT LAKES. HOWEVER...THE DAY WILL MOST LIKELY START OUT HUMID. AS THE DAY PROGRESSES...THE DRY AIR WILL SLIDE ACROSS THE REGION FROM N-S AND MIXING WILL ALSO DRY IT UP EVEN MORE. BUT...THE SHIFT ALONG THE FRONT AND HEATING WILL ALLOW SHRA/TSRA TO POP UP. WEAK TSRA ARE PROGGED BY THE MODELS OVER OH AND WRN PA THIS MORNING...AND SHOULD SLIDE TO THE EAST AND INTO THE LAURELS. STORMS SHOULD BECOME MORE NUMEROUS ALONG THE WIND SHIFT/FRONT AS IT REACHES THE SRN TIER. WILL KEEP THE POPS BELOW MENTIONABLE FOR THE CENTRAL COS WITH LOW CHC POPS FROM ROUGHLY THE TURNPIKE SOUTHWARD. SLIGHT RISK EXISTS FOR THE SRN TIER OF COS AS PEAK HEAT AND FROPA MEET UP EARLY THIS AFTN. SHEAR IS WEAK TO MOD DURING THE MID-DAY BUT SREF CAPES ARE AVERAGING BETWEEN 1500 AND 2000 J/KG ALONG THE SRN BORDER. WILL MAKE MENTION OF THE SLIGHT RISK IN THE HWO BUT HOLD OFF ON MENTIONING GUSTY WINDS/HAIL IN THE WX GRIDS JUST YET...DUE TO UNCERTAINTY OF OCCURRANCE AND EXPECTED ISOLD/SCT COVERAGE. THE TEMPS WILL PUSH INTO THE L90S IN THE S...BUT COULD HOLD AT 80F IN THE NORTHERN MTS SINCE EVEN WITH MIXING THE 8H TEMPS STAY AROUND +15C IN THE AFTN. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... ANY CHANCE FOR TSRA WILL BE OVER BY EVENING...WITH CAPES WANING WITHOUT HEAT AND LOSING MSTR BY THE BUCKETFUL. THE PWATS DROP TO ALMOST 0.5INCH TONIGHT. THUS...CLEAR SKIES WILL LEAD TO A CHILLY NIGHT IN THE NORTH AND CENTRAL MTS. MOS IS PLACING BFD IN THE M40S. THIS IS REASONABLE WITH COLD ADVECTION BEFORE AND CALM AIR OVERNIGHT. THE URBAN AREAS IN THE S COULD STAY IN THE L60S...BUT EXPECT LOWS IN THE 50S IN GENERAL. THE DRY AIR WILL ALSO HEAT UP QUICKLY ON WEDNESDAY...WITH HIGHS BOUNCING BACK TO NORMALS. WARM ADVECTION KICKS IN LATE IN THE DAY OR OVERNIGHT INTO THURSDAY MORNING AS THE SFC HIGH OVERHEAD DIPS SOUTHWARD AND A SFC LOW MOVES INTO LWR MICHIGAN. THE STRENGTH OF THE LOW AND TIMING COULD LEAD TO AN MCS SLIDING W-E THROUGH THE GREAT LAKES. VERY MINOR RIDGING ALOFT WILL CREST OVER THE AREA WED NIGHT TOO...SO ANY NIGHTTIME CONVECTION MAY WELL SLIDE TO THE NORTH OF THE STATE. HOWEVER...WE WILL BE FIRMLY ROOTED IN THE WARM SECTOR FOR THE DAY ON THURSDAY. THUS...THE SLIGHT RISK SHOWS UP FOR THURSDAY AGAIN. SFC LOW CROSSES NY STATE THROUGH THE DAY THURS...BUT THE ASSOCD FRONT DOES NOT PUSH THROUGH ENTIRELY AS THE FLOW IS ZONAL BY THEN. SO IT MAY STAY OVER THE NORTH OR WASH OUT OVERHEAD. TEMPS WILL SOAR ON THURSDAY...WITH AN EARLY/WARM START. NAM 8H TEMPS IN THE M20S MID-DAY THURS. EC/GFS ARE COOLER WITH MUCH MORE CLOUD DEBRIS OVER AT LEAST THE NRN HALF OF THE AREA. WILL GO WITH THE WARMER SOLUTION SINCE THE AIR TO THE WEST HAS BEEN VERY HOT LATELY. ONLY 2 OR 3 DAYS HAVE BEEN BELOW NORMAL SO FAR THIS JULY...AND THEY WERE SOLIDLY RAINY DAYS. BUT WE LOOK TO BE BACK INTO THE HEAT MOVING IN FROM THE WEST. WILL GO WITH THE PERSISTENT WARM BIAS. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... HIGH CHANCES FOR SHRA/TSRA FRIDAY INTO SAT AS UPPER WAVE/COLD FRONT SLIPS THROUGH. AHEAD OF THE COLD FRONT...TEMPS WELL ABOVE NORMAL. SUNDAY LOOKS MAINLY DRY...BUT UNSETTLED WEATHER RETURNS BY MON AS NW FLOW AGAIN SHARPENS TROUGH OVER GLAKES. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... LACK OF SFC CONVERGENCE HAS KEPT SHOWERS AND STORMS FROM FORMING ACROSS THE AREA. LARGE MCS OVER THE IN/WESTERN OH AREA...EXPECT THIS TO DROP SE...SOME MID LVL CLDS FROM THIS TODAY. MAIN CHANGE AT 12Z IS TO ADD THUNDER TO AOO AND JST...AS ISOLATED CELLS AHEAD OF OH COMPLEX MAY CLIP THESE 2 SITES. ALSO SOME FOG FOR THE NEXT HOUR OR SO AT SEVERAL SITES. RATHER BREEZY AND WARM OUT FOR THE EARLY AM MOURS. IT WILL REMAIN BREEZY TODAY...GIVEN THE RATHER STRONG WINDS ALOFT. FOR WED...LOOKING LIKE A DECENT DAY...AS HIGH PRESSURE PREVAILS FOR MUCH OF THE DAY. LATE WED NIGHT INTO THU STILL HAS THE POTENTIAL FOR AN ACTIVE DAY FOR STRONG TO SEVERE STORMS...AS NTENSE WARM ADVECTION DEVELOPS. ANOTHER LOW PRESSURE SYSTEM FOR LATE FRIDAY COULD BRING MORE SHOWERS AND STORMS FOR LATE FRIDAY INTO THE WEEKEND. OUTLOOK... WED...NO SIG WX EXPECTED. THU-SAT...SCT TSRA IMPACTS POSSIBLE. && .EQUIPMENT... KCCX RADAR IS STILL OFFLINE AND WILL REMAIN SO THROUGH THE NIGHT AND PERHAPS MUCH OF THE DAY. RESTORATION TIME IS UNKNOWN. ELECTRONIC ENGINEERS ARE BEING CONSULTED AND LOCAL STAFF ARE WORKING WITH THEM TO FIND A RESOLUTION AS SOON AS POSSIBLE. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DANGELO NEAR TERM...DANGELO SHORT TERM...DANGELO LONG TERM...RXR AVIATION...MARTIN EQUIPMENT...DANGELO
Hazardous weather outlook, Jul 24, 3:54 AM EDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 354 AM EDT TUE JUL 24 2012 PAZ004>006-010>012-017>019-024>028-037-041-042-045-046-049>053- 056>059-063-250800- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON- SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY- DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- 354 AM EDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ033>036-064>066-250800- SOMERSET-BEDFORD-FULTON-FRANKLIN-ADAMS-YORK-LANCASTER- 354 AM EDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DANGELO
In the hours before
Special weather statement, Jul 24, 7:40 AM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
740 AM EDT TUE JUL 24 2012
PAZ024-033-034-241245-
BEDFORD PA-CAMBRIA PA-SOMERSET PA-
740 AM EDT TUE JUL 24 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SOMERSET...NORTHERN
BEDFORD AND SOUTHWESTERN CAMBRIA COUNTIES...
AT 736 AM EDT...A STRONG THUNDERSTORM WAS NEAR BLACK LICK...MOVING
SOUTHEAST AT 35 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT VINTONDALE...JOHNSTOWN...DALE...BROWNSTOWN...
AND WESTMONT...GEISTOWN...LORAIN...SCALP LEVEL...AND BELMONT AND
WINDBER.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 134 AND 148...I-99 BETWEEN
MILE MARKERS 0 AND 12.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...ROUTE 30...ROUTE 219...ROUTE 220...STATE ROAD
56.
LAT...LON 4029 7906 4036 7900 4048 7893 4049 7892
4014 7831 3992 7862
FORECASTER: MARTINThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 7:40 AM EDT | Special Weather Statement | CTP | Bedford | 65 min |
| Jul 24, 8:31 AM EDT | Special Weather Statement | CTP | Bedford, Fulton | 44 min |
| Jul 24, 8:57 AM EDT | Special Weather Statement | CTP | Somerset | 78 min |
| Jul 24, 9:10 AM EDT | Severe Thunderstorm Warning | CTP | Bedford, Franklin, Fulton | 50 min |
| Jul 24, 9:12 AM EDT | Severe Thunderstorm Warning | CTP | Bedford, Franklin, Fulton, Huntingdon, Somerset | 63 min |
| Jul 24, 10:33 AM EDT | Special Weather Statement | CTP | Somerset | 42 min |
| Jul 24, 10:41 AM EDT | Severe Thunderstorm Warning | CTP | Somerset | 49 min |
| Jul 24, 1:01 PM EDT | Special Weather Statement | CTP | Lancaster | 29 min |
| Jul 24, 1:27 PM EDT | Special Weather Statement | CTP | Lancaster | 33 min |
| Jul 24, 2:39 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Somerset | 40 min |
| Jul 24, 3:51 PM EDT | Special Weather Statement | CTP | York | 39 min |
| Jul 24, 4:04 PM EDT | Severe Thunderstorm Warning | CTP | York | 41 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.